Officials warn about pills containing fentanyl ahead of concert season

Public health officials are warning about fake prescription pills ahead of concert season.

The Illinois Poison Center representatives say some may contain contain fentanyl, a powerful synthetic opioid at the center of the nation’s overdose crisis.

Fentanyl is a narcotic that is used by doctors performing surgeries and during cancer treatment to alleviate pain. 

It is considered an extremely dangerous substance that is hard to detect in pills. Fentanyl is about 50 times stronger than other drugs such as morphine, said Carol DesLauriers, the assistant vice president of the Illinois Poison Center.

“Fentanyl is an opioid in the same family as some other painkiller like oxycodone and morphine,” DesLauriers said. “But fentanyl is actually 50 to 100 times as potent as morphine.” 

As concert season starts this summer and people look for a good time, DesLauriers warns people that pills that look like they came from a pharmacy could actually be something completely different. 

“That’s what is so scary about this because looking at it, you can not tell,” DesLauriers said. “The illegal manufacturers of this drug deliberately make it look identical to a prescription opioid pill, including the imprint on the tablet.” 

While the drug is extremely dangerous and in most cases deadly, drug dealers will still use it due to its low price and accessibility. 

“If you are a drug dealer and your paying customers die thats not really a good business model,” DesLauriers said. “What keeps this drug in use by dealers is the fact the fentanyl is cheap and easy to produce.” 

According to the American Addiction Center website, a person suffering from fentanyl exposure might show these symptoms. 

  • Low blood pressure
  • Drowsiness
  • Dizziness
  • Nausea and vomiting
  • Limp body
  • Changes in pupillary size
  • Cold and clammy skin
  • Blue colored lips and fingernails (cyanosis)
  • Slowed or stopped breathing
  • Decreased heart rate
  • Reduced or loss of consciousness
  • Coma

The Illinois Poison Center advises people who may have ingested fentanyl to contact 911 immediately. 

This article was originally posted on Officials warn about pills containing fentanyl ahead of concert season

Be the first to comment on "Officials warn about pills containing fentanyl ahead of concert season"

Leave a comment

Your email address will not be published.


*